×

Multiple bifurcations in a delayed predator-prey diffusion system with a functional response. (English) Zbl 1197.35042

Summary: The present paper is concerned with a delayed predator-prey diffusion system with a Beddington-DeAngelis functional response and homogeneous Neumann boundary conditions. If the positive constant steady state of the corresponding system without delay is stable, by choosing the delay as the bifurcation parameter, we can show that the increase of the delay can not only cause spatially homogeneous Hopf bifurcation at the positive constant steady state but also give rise to spatially heterogeneous ones. In particular, under appropriate conditions, we find that the system has a Bogdanov-Takens singularity at the positive constant steady state, whereas this singularity does not occur for the corresponding system without diffusion. In addition, by applying the normal form theory and center manifold theorem for partial functional differential equations, we give normal forms of Hopf bifurcation and Bogdanov-Takens bifurcation and the explicit formula for determining the properties of spatial Hopf bifurcations.

MSC:

35B32 Bifurcations in context of PDEs
35K51 Initial-boundary value problems for second-order parabolic systems
35K58 Semilinear parabolic equations
92D25 Population dynamics (general)
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Lotka, A. J., Elements of Physical Biology (1925), Williams and Wilkins: Williams and Wilkins New York · JFM 51.0416.06
[2] Volterra, V., Variazionie fluttuazioni del numero d’individui in specie animali conviventi, Mem. Acad. Licei., 2, 31-113 (1926) · JFM 52.0450.06
[3] Kuang, Y., Delay Differential Equations with Applications in Population Dynamics (1993), Academic Press: Academic Press New York · Zbl 0777.34002
[4] Cohen, D. S.; Rosenblat, S., Multi-species interactions with hereditary effects and spatial diffusions, J. Theoret. Biol., 7, 231-241 (1979) · Zbl 0402.92026
[5] Wu, J., Theory and Applications of Partial Functional Differential Equations (1996), Springer-Verlag: Springer-Verlag New York · Zbl 0870.35116
[6] Faria, T., Stability and bifurcation for delayed predator-prey model and the effect of diffusion, J. Math. Anal. Appl., 254, 433-463 (2001) · Zbl 0973.35034
[7] G.P. Hu, W.T. Li, Hopf bifurcation analysis for a delayed predator-prey system with diffusion effects, Nonlinear Anal. RWA, in press (doi:10.1016/j.nonrwa.2009.01.027; G.P. Hu, W.T. Li, Hopf bifurcation analysis for a delayed predator-prey system with diffusion effects, Nonlinear Anal. RWA, in press (doi:10.1016/j.nonrwa.2009.01.027
[8] Yan, X. P.; Li, W. T., Stability and Hopf bifurcation for a delayed cooperative system with diffusion effects, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 18, 441-453 (2008) · Zbl 1162.35319
[9] May, R. M., Limit cycles in predator-prey communities, Science, 177, 900-902 (1972)
[10] Rosenzweig, M. L., Paradox of enrichment: Destabilization of exploitation ecosystems in ecological time, Science, 171, 385-387 (1971)
[11] Rosenzweig, M. L.; MacArthur, R., Graphical representation and stability conditions of predator-prey interactions, Amer. Natur., 97, 209-223 (1963)
[12] Ruan, S., Absolute stability, conditional stability and bifurcation in Kolmogorov-type predator-prey systems with discrete delays, Quart. Appl. Math., 59, 159-173 (2001) · Zbl 1035.34084
[13] Ruan, S., On nonlinear dynamics of predator-prey models with discrete delay, Math. Model. Nat. Phenom., 4, 140-188 (2009) · Zbl 1172.34046
[14] Yan, X. P.; Li, W. T., Hopf bifurcation and global periodic solutions in a delayed predator-prey system, Appl. Math. Comput., 177, 427-445 (2006) · Zbl 1090.92052
[15] Comins, H. N.; Hassell, M. P.; May, R. M., The spatial dynamics of host-parasitoid systems, J. Animal Ecol., 61, 735-748 (1992)
[16] Du, Y.; Shi, J., Some recent results on diffusive predator-prey models in spatially heterogeneous environment, (Nonlinear Dynamics and Evolution Equations. Nonlinear Dynamics and Evolution Equations, Fields Inst. Commun., vol. 48 (2006), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI), 95-135 · Zbl 1100.35041
[17] Hassell, M. P.; Comins, H. N.; May, R. M., Spatial structure and chaos in insect population dynamics, Nature, 353, 255-258 (1991)
[18] Huffaker, C. B., Experimental studies on predation: Dispersion factors and predator-prey oscillations, Hilgardia, 27, 343-383 (1958)
[19] Levin, S. A., Population dynamic models in heterogeneous environments, Annu. Rev. Ecol. Syst., 7, 1287-1311 (1976)
[20] Medvinsky, A. B.; Petrovskii, S. V.; Tikhonova, I. A.; Malchow, H.; Li, B. L., Spatiotemporal complexity of plankton and fish dynamics, SIAM Rev., 44, 311-370 (2002) · Zbl 1001.92050
[21] Segel, L. A.; Jackson, J. L., Dissipative structure: An explanation and an ecological example, J. Theoret. Biol., 37, 545-559 (1972)
[22] de Motoni, P.; Rothe, F., Convergence to homogeneous equilibrium state for generalized Volterra-Lotka systems, SIAM J. Appl. Math., 37, 648-663 (1979) · Zbl 0425.35055
[23] Cantrell, R. S.; Cosner, C., On the dynamics of predator-prey models with the Beddington-DeAngelis functional response, J. Math. Anal. Appl., 257, 206-222 (2001) · Zbl 0991.34046
[24] Beddington, J. R., Mutual interference between parasites or predators and its effect on searching efficiency, J. Animal Ecol., 44, 331-340 (1975)
[25] DeAngelis, D. L.; Goldstein, R. A.; ONeill, R. V., A model for trophic interaction, Ecology, 56, 881-892 (1975)
[26] Cosner, C.; DeAngelis, D. L.; Ault, J. S.; Olson, D. B., Effects of spatial grouping on the functional response of predators, Theoret. Popul. Biol., 56, 65-75 (1999) · Zbl 0928.92031
[27] Ruxton, G.; Gurney, W. S.C.; DeRoos, A., Interference and generation cycles, Theoret. Popul. Biol., 42, 235-253 (1992) · Zbl 0768.92025
[28] Fan, Y. H.; Wang, L. L., Periodic solutions in a delayed predator-prey model with nonmonotonic functional response, Nonlinear Anal. RWA, 10, 3275-3284 (2009) · Zbl 1172.34043
[29] Hwang, T. W., Global analysis of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 281, 395-401 (2003) · Zbl 1033.34052
[30] Hwang, T. W., Uniqueness of limit cycles of the predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 290, 113-122 (2004) · Zbl 1086.34028
[31] Faria, T., Sharp conditions for global stability of Lotka-Volterra systems with distributed delays, J. Differential Equations, 246, 4391-4404 (2009) · Zbl 1172.34051
[32] Hale, J. K., Theory of Functional Differential Equations (1977), Springer-Verlag: Springer-Verlag New York · Zbl 0352.34001
[33] Murray, J. D., Mathematical Biology (1993), Springer-Verlag: Springer-Verlag New York · Zbl 0779.92001
[34] Xiao, D.; Ruan, S., Multiple bifurcations in a delayed predator-prey system with nonmonotonic functional response, J. Differential Equations, 176, 494-510 (2001) · Zbl 1003.34064
[35] Xu, Y.; Huang, M., Homoclinic orbits and Hopf bifurcations in delay differential systems with T-B singularity, J. Differential Equations, 244, 582-598 (2008) · Zbl 1154.34039
[36] Liu, Z.; Yuan, R., Stability and bifurcation in a delayed predator-prey system with Beddington-DeAngelis functional response, J. Math. Anal. Appl., 296, 521-537 (2004) · Zbl 1051.34060
[37] Yuan, S.; Song, Y., Stability and Hopf bifurcations in a delayed Leslie-Gower predator-prey system, J. Math. Anal. Appl., 355, 82-100 (2009) · Zbl 1170.34051
[38] Ma, Z. P.; Huo, H. F.; Liu, C. Y., Stability and Hopf bifurcation analysis on a predator-prey model with discrete and distributed delays, Nonlinear Anal. RWA, 10, 1160-1172 (2009) · Zbl 1167.34382
[39] Liu, Z.; Yuan, R., Bifurcations in predator-prey systems with nonmonotonic functional response, Nonlinear Anal. RWA, 6, 187-205 (2005) · Zbl 1089.34060
[40] Ruan, S.; Wang, W., Dynamical behavior of an epidemic model with a nonlinear incidence rate, J. Differential Equations, 188, 135-163 (2003) · Zbl 1028.34046
[41] Ruan, S.; Xiao, D., Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61, 1445-1472 (2001) · Zbl 0986.34045
[42] Zhu, H.; Campbell, S. A.; Wolkowicz, G. S.K., Bifurcation analysis of predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 63, 636-682 (2002) · Zbl 1036.34049
[43] Liu, Z.; Yuan, R., The effect of diffusion for a predator prey system with nonmonotonic functional response, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 14, 4309-4316 (2004) · Zbl 1074.35055
[44] Travis, C. C.; Webb, G. F., Existence and stability for partial functional differential equations, Trans. Amer. Math. Soc., 200, 395-418 (1974) · Zbl 0299.35085
[45] Faria, T., Normal forms for semilinear functional differential equations in Banach spaces and applications. II, Discrete Contin. Dynam. Syst., 7, 155-176 (2001) · Zbl 1060.34511
[46] Faria, T., Normal forms and Hopf bifurcation for partial differential equations with delays, Trans. Amer. Math. Soc., 352, 2217-2238 (2000) · Zbl 0955.35008
[47] Faria, T.; Magalhães, L. T., Normal forms for retarded functional differential equations and applications to Bogdanov-Takens singularity, J. Differential Equations, 122, 201-224 (1995) · Zbl 0836.34069
[48] Bogdanov, R., Bifurcations of a limit cycle for a family of vector fields on the plane, Selecta Math. Soviet., 1, 373-388 (1981) · Zbl 0518.58029
[49] Bogdanov, R., Versal deformations of a singular point on the plan in the case of zero eigen-values, Selecta Math. Soviet., 1, 389-421 (1981) · Zbl 0518.58030
[50] Takens, F., Forced oscillations and bifurcation, Applications of Global Analysis I. Applications of Global Analysis I, Comm. Math. Inst. Rijksuniversitat Utrecht, 3, 1-59 (1974)
[51] Hassard, B. D.; Kazarinoff, N. D.; Wan, Y. H., Theory and Applications of Hopf Bifurcation (1981), Camb. Univ. Press: Camb. Univ. Press Cambridge · Zbl 0474.34002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.